Take the 2-minute tour ×
MathOverflow is a question and answer site for professional mathematicians. It's 100% free, no registration required.

Let $f$ be a continuous function defined on $\mathbb{R^n}$. It is well known that both the spherical mean value property (MVP) of $f$, i.e. $$f(x)=\frac{1}{|\partial B(x,r)|}\int_{\partial B(x,r)}f,\ \forall x\in\mathbb{R^n}, r>0$$ and the ball MVP, i.e. $$f(x)=\frac{1}{|B(x,r)|}\int_{B(x,r)}f,\ \forall x\in\mathbb{R^n},r>0$$ imply that $f$ is harmonic.

Note that in the definitions we require the redius $r$ to run over all the positive numbers. Out of curiosity I tried to find non-harmonic functions which satysfy the MVPs only for $r=1$. I did some search and found a remarkable fact called Delsarte's two-radius theorem saying that the spherical MVP with two fixed radii is enough to imply harmonicity of $f$. But for the $1$-radius MVP I haven't found any statement.

In the case $n=1$ examples have been found nicely in this M.SE post. But it is still unclear to me how to construct similar examples in higher dimensions. Any comments would be appreciated!

share|improve this question
2  
I constructed examples of non-harmonic functions satisfying this property in a previous answer. mathoverflow.net/questions/70922/… –  George Lowther Mar 5 '12 at 0:37
    
My linked example is for the spherical MVP in $\mathbb{R}^2$ although I've no doubt that it generalizes to any $n$ and to the ball MVP. –  George Lowther Mar 5 '12 at 0:44
2  
Ok, after seeing Igor's answer, I do now doubt that it generalizes to any $n$ and the ball MVP! –  George Lowther Mar 5 '12 at 0:52

1 Answer 1

It is a theorem of Hansen and Nadirashvili: W. Hansen, N. Nadirashvili, "Littlewood's one circle problem" J. London Math. Soc. , 50 (1994) pp. 349–360 that one radius (which is allowed to be a function of the point) is not enough for the spherical MVP for functions defined in domains in $\mathbb{C}$ -- this is still open in dimension > 2, while it IS enough for the ball MVP (W. Hansen, N. Nadirashvili, "A converse to the mean value theorem for harmonic functions" Acta Math. , 171 (1993) pp. 139–163), in every dimension. If instead of a domain we take all of $\mathbb{C}$ the answer is YES, and the proof is elementary, see: W. Hansen, A strong version of Liouville’s theorem, Am. Math. Mon. 115 (7) (2008) 583–595.

EDIT

To answer @George's comment: I was actually misled by Hansen's statement in a later paper. What he actually seems to show is that a positive bounded function satisfying the mean-value property for a single $r(x)$ at every $x,$ where $r(x) < | x| + M,$ for some $M$ is constant.

share|improve this answer
    
"If instead of a domain we take all of ℂ the answer is YES". To which question is the answer yes? –  George Lowther Mar 5 '12 at 1:07
    
@Igor Awesome! Just a minor correction: the implication "ball MVP ⟹ harmonicity" does not hold in one dimension. –  Syang Chen Mar 5 '12 at 18:26

Your Answer

 
discard

By posting your answer, you agree to the privacy policy and terms of service.

Not the answer you're looking for? Browse other questions tagged or ask your own question.